Wyoming, 2009High Wind in Wyoming, January 28, 2009
January 28, 2009 · NWS CYS · 4 events in 4 counties and zones
A strong pressure gradient continued to produce locally strong winds over parts of southeast Wyoming.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient continued to produce locally strong winds over parts of southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 27, 11:20 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Jan 27, 11:20 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1120 PM MST TUE JAN 27 2009
.UPDATE...TEMPS HAVE BEEN CHANGING AT LEAST HOURLY WITH SEVERAL
LOCATIONS WARMER THAN THEIR DAYTIME HIGH ALREADY BY 02-03Z. THERE
WERE A FEW SPOTS THAT DIPPED LOWER THAN FORECAST LOWS EARLY IN THE
EVENING BUT EVEN THESE HAVE BEEN RISING PAST COUPLE HOURS. PER AREA
WEB CAMS...VSBYS HAVE NOT BEEN SUPER LOW ENOUGH TO SUPPORT BLIZZARD
CRITERIA BUT WORD IS ALREADY OUT AND SEVERAL ROADS ARE CLOSED. JLH
&&
.AVIATION...
STRONG WEST WINDS GUSTING TO 60 KNOTS OR HIGHER WILL AFFECT AREAS
OVER AND NEAR THE MOUNTAINS THROUGH WEDNESDAY MORNING...WITH 35-45
KNOT GUSTS OVER THE SE WY PLAINS. VSBYS WILL BE REDUCED IN BLOWING
AND DRIFTING SNOW FREQUENTLY BELOW A MILE AT KRWL AND KLAR AIRPORTS
AND OCCASIONALLY AT KSAA AND KCYS THROUGH MID MORNING WEDNESDAY.
OTHERWISE...CEILINGS WILL BE VFR TONIGHT AND WED ALTHOUGH THEY
WILL LOWER TO MVFR AROUND KRWL AND KSAA BY WED AFTERNOON AS SNOW
SHOWERS INCREASE NEAR THE MOUNTAINS OF SOUTH CENTRAL WY. JLH
&&
.PREV DISCUSSION... /ISSUED 301 PM MST TUE JAN 27 2009/
SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
WINDS HAVE INCREASED IN MOST AREAS ABOVE 5000 FEET MSL SINCE THE LATE
MORNING WITH GUSTS OVER 40 MPH. ONE OF THE EXCEPTIONS IS THE LARAMIE
VALLEY WHERE MIXING HAS BEEN SLOW TO DEVELOP. WINDS WILL REMAIN
STRONG OVER AREAS ALONG AND WEST OF THE LARAMIE RANGE THROUGH MID
MORNING WEDNESDAY. THE SURFACE PRESSURE GRADIENT AS WELL AS THE LOW
LEVEL HEIGHT DIFFERENCES BETWEEN KCAG AND KCPR INCREASE EARLY THIS
EVENING AND CONTINUE FAVORABLE FOR STRONG WINDS THROUGH MID MORNING
WEDNESDAY. THE WINDS SINCE MIDDAY HAVE CREATED WIDESPREAD BLOWING
AND DRIFTING SNOW AND COLD WIND CHILLS ALONG AND WEST OF THE LARAMIE
RANGE. IN FACT...MANY ROADS IN THE AREA ARE CLOSED DUE TO THE
BLIZZARD CONDITIONS. WILL CONTINUE THE BLIZZARD WARNING FOR THOSE
AREAS AND EXTEND IT TO 16Z WEDNESDAY. WINTER WEATHER ADVISORIES
ALSO REMAIN IN EFFECT FOR PARTS OF LARAMIE COUNTY AND MUCH OF
CONVERSE COUNTY DURING THAT TIME. SEVERAL SHORTWAVE TROUGHS WILL
MOVE ACROSS THE REGION THROUGH 12Z THURSDAY. THOSE FEATURES AND
THE INCREASED MOISTURE WILL PRODUCE LIGHT SNOW OVER THE MOUNTAINS.
SOME AREAS OF LIGHT SNOW OR FLURRIES WILL ALSO BE OVER THE LOWER
ELEVATIONS WEDNESDAY AND WEDNESDAY NIGHT. SNOW AMOUNTS FOR THE
SNOWY RANGE MAY END UP BEING SEVERAL INCHES EVERY 6 HOURS...WITH
TOTALS THROUGH 12Z THURSDAY OF 8 TO 12 INCHES. A HIGHLIGHT MAY
NEED TO BE CONSIDERED BY LATER SHIFTS DUE TO THE EXPECTED SNOW.
TEMPERATURES WILL MODERATE THROUGH WEDNESDAY NIGHT. LOWS IN
MANY PLACES TONIGHT WILL POSSIBLY TAKE PLACE IN THE EVENING BEFORE
STRONGER WINDS ARRIVE IN SOME PLACES.
LONG TERM...THU THROUGH TUE...
STRONG NORTH NORTHWESTERLY FLOW ALOFT THU WILL DECREASE IN STRENGTH
AND BACK THU NIGHT INTO FRI. NEARLY ZONAL UPPER FLOW SATURDAY WILL
STRENGTHEN THEN VEER BACK TO NORTHWESTERLY SAT NIGHT AND SUNDAY IN
RESPONSE TO SHORTWAVE ENERGY DIGGING SOUTHEASTWARD OVER THE NORTHERN
PLAINS. FLOW WILL REMAIN NORTHWESTERLY MON AND TUE BUT WILL DECREASE
TUE AS A RIDGE EDGES EASTWARD TOWARD THE REGION. CLOSER TO THE
GROUND...SOME LIGHT SNOW WILL BE POSSIBLE THU IN THE HIGHEST
MOUNTAINS AS A SHORTWAVE MOVES OVER THE AREA IN THE FAST UPPER FLOW.
THU WILL BE RATHER WINDY WITH TEMPS SOMEWHAT BELOW NORMAL. A
DOWNSLOPE GRADIENT FRI WILL DRY THE AIRMASS AND BOOST TEMPS...AS
WELL AS PRODUCE AREAS OF BRISK WINDS IN THE WY PORTION OF THE
FORECAST AREA. SAT LOOKS TO BE BASICALLY SIMILAR TO FRI. A COLD
FRONT WILL PUSH ACROSS THE REGION SAT NIGHT AND WILL USHER IN COOLER
TEMPS AS WELL AS A CHANCE OF LIGHT OROGRAPHIC SNOW SAT NIGHT AND SUN
IN THE HIGHEST MOUNTAINS. SURFACE BASED LEE SIDE TROUGHING WILL
REDEVELOP SUN NIGHT AND CONTINUE MON. THIS WILL SERVE TO DRY THE
AIRMASS AND BOOST TEMPS MON. LEE SIDE TROUGHING WILL PERSIST TUE WITH
TEMPS WELL ABOVE NORMAL AND...YOU GUESSED IT...AREAS OF BRISK WINDS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...BLIZZARD WARNING UNTIL 8 AM WEDNESDAY FOR WYZ061-WYZ062-WYZ063-
WYZ064-WYZ065-WYZ066-WYZ067.
WINTER WEATHER ADVISORY UNTIL 8 AM WEDNESDAY FOR WYZ059-WYZ069.
NE...NONE.
&&
SHORT TERM/AVIATION...WEILAND
LONG TERM...JRHazardous weather outlook, Jan 27, 11:33 AM MST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1133 AM MST TUE JAN 27 2009
WYZ059-069-281845-
CONVERSE-CHEYENNE FOOTHILLS-
1133 AM MST TUE JAN 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH TONIGHT. WEST WINDS
WILL GUST AS HIGH AS 45 MPH AND WILL PRODUCE AREAS OF BLOWING AND
DRIFTING SNOW AND SLICK ROADS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
VERY WINDY CONDITIONS ARE POSSIBLE THROUGH THE DAY WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ061>067-281845-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-PLATTE-
1133 AM MST TUE JAN 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A BLIZZARD WARNING IS IN EFFECT THROUGH TONIGHT. WEST WINDS
WILL GUST TO BETWEEN 45 AND 60 MPH AND WILL PRODUCE WIDESPREAD
BLOWING AND DRIFTING SNOW. THE VISIBILITIES WILL BE NEAR ZERO
AND ROADS WILL BE SLICK...RESULTING IN VERY HAZARDOUS TRAVEL
CONDITIONS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
VERY WINDY CONDITIONS AND AREAS OF BLOWING AND DRIFTING SNOW
ARE LIKELY THROUGH THE DAY WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ001>003-019>021-054-055-WYZ060-068-070-281845-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-GOSHEN-PINE BLUFFS-
1133 AM MST TUE JAN 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WEILAND
In the hours before
Local storm report, Jan 27, 7:09 PM MST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
709 PM MST TUE JAN 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM NON-TSTM WND GST 19 SE LARAMIE 41.12N 105.32W
01/27/2009 M51 MPH ALBANY WY MESONET
0645 PM NON-TSTM WND GST 14 WSW CHEYENNE 41.07N 105.04W
01/27/2009 M65 MPH LARAMIE WY MESONET
0645 PM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
01/27/2009 M79 MPH PLATTE WY DEPT OF HIGHWAYS
MULTI GUSTS IN EXCESS OF 65 MPH.
0650 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
01/27/2009 M64 MPH CARBON WY DEPT OF HIGHWAYS
&&
BCHAPMANLocal storm report, Jan 27, 7:48 PM MST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
748 PM MST TUE JAN 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM NON-TSTM WND GST WNW CHEYENNE 41.15N 104.79W
01/27/2009 M60 MPH LARAMIE WY TRAINED SPOTTER
GUST TO 66 MPH AT 1808L. 75 MPH AT 1934L. 70 MPH AT
1938L.
&&
BCHAPMANLocal storm report, Jan 27, 8:57 PM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
857 PM MST TUE JAN 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
01/27/2009 M68 MPH PLATTE WY DEPT OF HIGHWAYS
63 AT 2025L. 64 AT 2015L. 70 AT 2005L. 76 AT 1955L
0835 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
01/27/2009 M63 MPH CARBON WY DEPT OF HIGHWAYS
0853 PM NON-TSTM WND GST 18 WSW CHEYENNE 41.05N 105.11W
01/27/2009 M82 MPH LARAMIE WY TRAINED SPOTTER
0830 PM NON-TSTM WND GST 14 WSW CHEYENNE 41.07N 105.04W
01/27/2009 M71 MPH LARAMIE WY MESONET
0830 PM NON-TSTM WND GST 21 WSW CHEYENNE 41.03N 105.16W
01/27/2009 M65 MPH LARAMIE WY MESONET
&&
BCHAPMANLocal storm report, Jan 27, 9:32 PM MST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
932 PM MST TUE JAN 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
01/27/2009 M69 MPH CARBON WY DEPT OF HIGHWAYS
0900 PM NON-TSTM WND GST 14 WSW CHEYENNE 41.07N 105.04W
01/27/2009 M77 MPH LARAMIE WY LAW ENFORCEMENT
0917 PM NON-TSTM WND GST VEDAUWOO 41.15N 105.40W
01/27/2009 M61 MPH ALBANY WY DEPT OF HIGHWAYS
0915 PM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
01/27/2009 M63 MPH PLATTE WY DEPT OF HIGHWAYS
63 AT 2105L. 66 AT 2055L.67 AT 2045L.68 AT 2035L.
&&
BCHAPMANLocal storm report, Jan 28, 12:15 AM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1215 AM MST WED JAN 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM NON-TSTM WND GST 13 SSE FEDERAL 41.08N 105.04W
01/27/2009 M77.00 MPH LARAMIE WY MESONET
UPRR SITE 226...EMKAY...ELEV. 6724 FT.
0915 PM NON-TSTM WND GST 13 SSE FEDERAL 41.08N 105.04W
01/27/2009 M69.00 MPH LARAMIE WY MESONET
0922 PM NON-TSTM WND GST VEDAUWOO 41.15N 105.40W
01/27/2009 M68.00 MPH ALBANY WY DEPT OF HIGHWAYS
0925 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
01/27/2009 M62.00 MPH CARBON WY DEPT OF HIGHWAYS
0927 PM NON-TSTM WND GST PUMPKIN VINE 41.05N 105.46W
01/27/2009 M70.00 MPH ALBANY WY DEPT OF HIGHWAYS
0930 PM NON-TSTM WND GST 8 SW CHEYENNE 41.05N 104.89W
01/27/2009 M60.00 MPH LARAMIE WY DEPT OF HIGHWAYS
WYDOT SITE WYO HILL ALONG I-25
0945 PM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
01/27/2009 M69.00 MPH PLATTE WY DEPT OF HIGHWAYS
0955 PM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
01/27/2009 M72.00 MPH PLATTE WY DEPT OF HIGHWAYS
0957 PM NON-TSTM WND GST PUMPKIN VINE 41.05N 105.46W
01/27/2009 M60.00 MPH ALBANY WY DEPT OF HIGHWAYS
1005 PM NON-TSTM WND GST 8 SW CHEYENNE 41.05N 104.89W
01/27/2009 M63.00 MPH LARAMIE WY DEPT OF HIGHWAYS
WYDOT SITE WYO HILL ALONG I-25
1015 PM NON-TSTM WND GST 13 SSE FEDERAL 41.08N 105.04W
01/27/2009 M79.00 MPH LARAMIE WY MESONET
UPRR SITE 226...EMKAY...ELEV. 6724 FT.
1015 PM NON-TSTM WND GST 10 SE BUFORD 41.02N 105.16W
01/27/2009 M62.00 MPH LARAMIE WY MESONET
UPRR SITE 204...LYNCH...ELEV. 7209 FT.
1030 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
01/27/2009 M65.00 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED WIND 50 MPH
1045 PM NON-TSTM WND GST 13 SSE FEDERAL 41.08N 105.04W
01/27/2009 M72.00 MPH LARAMIE WY MESONET
UPRR SITE 226...EMKAY...ELEV. 6724 FT.
1100 PM NON-TSTM WND GST 10 SE BUFORD 41.02N 105.16W
01/27/2009 M66.00 MPH LARAMIE WY MESONET
1112 PM NON-TSTM WND GST VEDAUWOO 41.15N 105.40W
01/27/2009 M63.00 MPH ALBANY WY DEPT OF HIGHWAYS
1115 PM HIGH SUST WINDS 8 SW CHEYENNE 41.05N 104.89W
01/27/2009 M40.00 MPH LARAMIE WY DEPT OF HIGHWAYS
WYDOT SITE WYO HILL ALONG I-25 SUSTAINED 915-1115 PM MST
1115 PM NON-TSTM WND GST 10 SE BUFORD 41.02N 105.16W
01/27/2009 M68.00 MPH LARAMIE WY MESONET
UPRR SITE 204...LYNCH...ELEV. 7209 FT.
1115 PM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
01/27/2009 M76.00 MPH PLATTE WY DEPT OF HIGHWAYS
&&
JLHHigh Wind, Laramie Range
- When
- January 28, 1:00 AM MST to 6:00 AM MST
- Where
- Laramie Range forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- COOP Observer
Several wind gusts in excess of 65 mph recorded over the area of the Laramie Range.
High Wind, Cheyenne Foothills
- When
- January 28, 1:35 AM MST to 6:05 AM MST
- Where
- Cheyenne Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
Peak wind gust was measured along Interstate 25 southwest of Cheyenne, WY.
High Wind, Platte
- When
- January 28, 3:00 AM MST to 6:00 AM MST
- Where
- Platte forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Department of Highways
Several wind gusts in excess of 60 mph recorded along Interstate 25 at the Bordeaux interchange with a peak gust of 80 mph.
High Wind, North Carbon
- When
- January 28, 3:30 AM MST to 5:30 AM MST
- Where
- North Carbon forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
Several wind gusts in excess of 60 mph recorded along Interstate 80 near Arlington, WY.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Vermont, January 28 to 29, 2009$115,000 · 16 events
- Damaging Winds in North Carolina, January 28, 2009$100,000 · 56 kt wind · 5 events
- Winter Storm in New York, January 28, 2009$55,000 · 9 events
- Flooding in Kentucky, January 28 to 31, 2009$32,000 · 4 events
- Winter Storm and Winter Weather in New York, January 28 to 29, 200927 events
- Winter Storm and Heavy Snow in Massachusetts, January 28, 2009$25,000 · 5 events
- Dense Fog in New Jersey, January 28, 200919 events
- Winter Storm in Maine, January 28 to 29, 200917 events
- Winter Weather in Connecticut, January 28, 2009$20,000 · 1 event
- Winter Storm and Heavy Snow in Maine, January 28 to 29, 200915 events
- Winter Storm in New Hampshire, January 28, 200912 events
- Winter Weather in Texas, January 28, 20099 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144936, 144933, 144938, 144940.